Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 202, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2008, 3:35 PM CDT for Sangamon County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 11, 2008, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:35 PM CDT | HAIL 0.88 | 1 N Chatham, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 112035
SVRILX
ILC167-112115-
/O.NEW.KILX.SV.W.0202.080711T2035Z-080711T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SANGAMON COUNTY IN CENTRAL ILLINOIS...
* UNTIL 415 PM CDT.
* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHWEST OF CHATHAM...OR ABOUT 6 MILES SOUTHWEST OF SPRINGFIELD...
AND WAS MOVING EAST AT 16 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...
ROCHESTER...
RIVERTON...
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 85 AND 99.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 92 AND 110.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3969 8949 3968 8949 3966 8950 3963 8974
3975 8979 3989 8949 3969 8943
TIME...MOT...LOC 2035Z 258DEG 14KT 3972 8969
$$
BARNES2 follow-up statements
000
WWUS53 KILX 112059
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
359 PM CDT FRI JUL 11 2008
ILC167-112115-
/O.CON.KILX.SV.W.0202.000000T0000Z-080711T2115Z/
SANGAMON-
359 PM CDT FRI JUL 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL SANGAMON COUNTY...
AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3
MILES SOUTHWEST OF ROCHESTER...OR ABOUT 6 MILES SOUTHEAST OF
SPRINGFIELD...MOVING EAST AT 16 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
ROCHESTER...
CLEAR LAKE...
RIVERTON...
BERRY...
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 85 AND 99.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 92 AND 111.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3969 8949 3968 8949 3966 8950 3963 8974
3975 8979 3989 8949 3969 8943
TIME...MOT...LOC 2059Z 258DEG 14KT 3971 8957
$$
BARNES000
WWUS53 KILX 112112
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CDT FRI JUL 11 2008
ILC167-112122-
/O.EXP.KILX.SV.W.0202.000000T0000Z-080711T2115Z/
SANGAMON-
412 PM CDT FRI JUL 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANGAMON COUNTY
EXPIRES AT 415 PM CDT...
AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3969 8949 3968 8949 3966 8950 3963 8974
3975 8979 3989 8949 3969 8943
TIME...MOT...LOC 2112Z 258DEG 14KT 3972 8951
$$
BARNESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:55 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 11, 2:55 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 255 PM CDT FRI JUL 11 2008 .DISCUSSION... ISSUED 244 PM CDT FRI JUL 11 2008 A WEAK UPPER LEVEL DISTURBANCE WAS PUSHING ACRS WEST CNTRL IL THIS AFTERNOON HELPING TO SPARK SCATTERED THUNDERSTORMS. TYPICAL TROPICAL AIR MASS WITH DEW POINTS IN THE LOWER 70S AND A FREEZING LEVEL OF AROUND 14000 FEET ON THE 12Z ILX SOUNDING ACCOMPANIED BY RATHER LIGHT WINDS ALOFT. STORMS HAVE BEEN PRODUCING WIND GUSTS TO 45 MPH...PEA SIZE HAIL AND TORRENTIAL RAINFALL. WAVE SHOULD EXIT TO OUR EAST THIS EVENING WITH THE ISOLD CONVECTION TO OUR WEST AND SOUTH HAVE MORE OF A DIURNAL COMPONENT TO IT SO WL HANDLE WITH SCATTERED WORDING THIS EVENING AND CHANCE POPS OVERNIGHT FOR ADDL DEVELOPMENT AS CONVECTION ALONG A STRONG COLD FRONT TRANSLATES EWD TO THE MISSISSIPPI RIVER BY DAWN ON SAT. SHORT TERM...TONIGHT THROUGH MONDAY MAIN FORECAST CONCERN WILL BE WITH RAIN CHANCES TONIGHT AND SEVERE THREAT ALONG COLD FRONT ON SATURDAY. AFTER THAT...A RATHER QUIET WX PICTURE SHAPING UP THRU WED OF NEXT WEEK. NO REAL MODEL PREFERENCES AS BOTH THE NAM-WRF AND GFS WERE HANDLING THE MOVEMENT OF THE UPPER WAVE AND COLD FRONT SIMILARLY. SEVERAL WEAK UPPER LEVEL DISTURBANCES WERE TRACKING FRM MO EWD INTO CNTRL IL. THE LEAD WAVE PRODUCED THE SCATTERED STORMS ACRS THE FCST AREA THRU MID AFTERNOON. HOWEVER... THE WATER VAPOR LOOP STILL SHOWING SOME ENERGY OVR WRN MO BUT VERY LITTLE IN THE WAY OF CONVECTION ASSOCIATED WITH THAT FEATURE AS A STRONG CAP EXISTED FURTHER WEST KEEPING CONVECTION MORE ISOLATED. WITH THE INITIAL WAVE PUSHING TO OUR EAST THIS EVENING...THE CONVECTION SHOULD BEGIN TO DECREASE IN COVERAGE TO THE WEST WITH THE LOSS OF DAYTIME HEATING SO WL CARRY SCT/ISOLD WORDING THIS EVENING AND THEN START TO SHAVE POPS ACRS OUR EAST AND SOUTHEAST AS THE BETTER SUPPORT FOR CONVECTION WITH THE STRONG COLD FRONT OVER THE PLAINS SHIFTS TO OUR FAR NW COUNTIES BY DAWN. THE STRONG UPPER LEVEL WAVE WL DIG SOUTHEAST INTO THE UPPER LAKES OVR THE NEXT 24 TO 36 HOURS AND DRAG A COLD FRONT ACROSS CENTRAL ILLINOIS SATURDAY AFTN. IT APPEARS AREAS ALONG AND EAST OF INTERSTATE 55 HAVE THE THREAT FOR SEEING SOME STRONG TO SEVERE STORMS DURING THE AFTN AND EVENING HOURS. MODERATE INSTABILITY/CAPES BUT RATHER WEAK SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES SUGGEST ANY STORMS THAT DO ORGANIZE WL BE MORE LINEAR WITH THE MAIN THREAT BEING WITH STRONG WINDS. CONVECTION CHANCES WL START TO LOWER FROM NW TO SEE EARLY SAT EVENING AND POPS WL BE LEFT IN THE SLIGHT CHANCE RANGE EARLY SUN MORNING IN OUR EXTREME SE. HIGH PRESSURE WILL THEN SETTLE INTO THE MIDWEST LATE SUNDAY AND BRING SLIGHTLY COOLER AND DRIER WEATHER TO THE AREA THROUGH MONDAY. LONG TERM...TUESDAY THROUGH FRIDAY UPPER LEVEL WAVE FORECAST BY ALL MEDIUM RANGE MODELS TO BUILD NWD WITH TIME EARLY NEXT WEEK WHICH SHOULD BRING A GRDL WARMING TREND AND DRY CONDITIONS TO THE REGION. STILL SEEING SOME WEAK DISTURBANCES ROTATE ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH AS IT BUILDS NWD BUT FOR THE MOST PART...THESE DISTURBANCES ARE EXPECTED TO STAY WEST OF THE MISSISSIPPI RIVER THRU WEDNESDAY. AFTER THAT...SHORTWAVE ENERGY WL MOVE ACRS SW CANADA INTO NRN MONTANA BY DAY 7 (FRIDAY) AS THE UPPER LEVEL RIDGE STARTS TO GET DEPRESSED SOUTH AND EAST AHEAD OF THIS FEATURE. MODELS HAVE TRENDED A BIT SLOWER WITH THE FRONTAL SYSTEM ASSOCIATED WITH THE MONTANA WAVE SO IT APPEARS OTHER THAN A SLIGHT CHANCE INCORPORATED INTO THE GRIDS FOR FRIDAY...THE BEST THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT WL NOT ARRIVE UNTIL NEXT WEEKEND. SMITH && .AVIATION... ISSUED 1247 PM CDT FRI JUL 11 2008 WEAK UPPER DISTURBANCE WILL TRACK FROM MISSOURI INTO ILLINOIS TONIGHT...TRIGGERING SCATTERED CONVECTION ACROSS THE TAF SITES. LATEST RADAR IMAGERY SHOWS LINE OF STORMS APPROACHING THE ILLINOIS RIVER THAT WILL LIKELY IMPACT BOTH KPIA AND KBMI OVER THE NEXT 2 TO 3 HOURS. HAVE INCLUDED TEMPO GROUP FOR TSRA AT BOTH SITES TO COVER THIS. FURTHER SOUTH AND EAST...CONVECTION LOOKS TO REMAIN MORE WIDELY SCATTERED IN NATURE...SO WILL HANDLE WITH A VCTS. AS WAVE SLOWLY MAKES ITS WAY ACROSS THE AREA TONIGHT...SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE AT LEAST THROUGH THE EVENING HOURS...BEFORE DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT. GIVEN UNCERTAINTY OF EXACT TIMING OF STORMS INTO ANY ONE PARTICULAR TERMINAL...HAVE OPTED TO STICK WITH VCTS UNTIL RADAR/SURFACE OBS MAKE THINGS MORE CLEAR. COLD FRONT WILL DROP SOUTHWARD LATER TONIGHT...REACHING FAR EASTERN IOWA BY 12Z. AS BOUNDARY DROPS INTO CENTRAL ILLINOIS...THUNDERSTORM CHANCES WILL BE ENHANCED BETWEEN 14Z AND 18Z. HAVE THEREFORE INCLUDED A PROB30 FOR TSRA AT ALL TAF SITES DURING THAT TIME FRAME. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 11, 3:21 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT FRI JUL 11 2008 ILZ027>031-036>038-040>043-047>053-121100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 321 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF THE I-55 CORRIDOR BY LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061-121100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION- 321 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF THE AREA BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-121100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 321 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY AFTERNOON AND EVENING...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST AND SOUTH OF THE AREA BY AROUND MIDNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:04 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 56 min |
| Jul 11, 3:38 PM CDT | Flash Flood Warning | ILX | Logan | 3 hr |
| Jul 11, 6:17 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 58 min |
| Jul 11, 6:49 PM CDT | Areal Flood Advisory | ILX | Sangamon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.